difficult child trying Imiprimene

Discussion in 'General Parenting' started by TerryJ2, Apr 8, 2009.

  1. TerryJ2

    TerryJ2 Well-Known Member

    Hi all,
    we visited the psychiatrist today. We are trying Imiprimene, which I'd wanted b4 we wasted our time (and difficult child's health) on Prozac and Zoloft, but you know how you have to jump through hoops.
    I hope this works. We have to do a blood draw in 6 wks. It also helps with-bedwetting and is supposedly sedating, but calming. I hope so. Then we could get rid of the Clonidine and the Adderal and occasional Desmopressin.
    Keep your fingers crossed!

    I was out of town for more than a wk, with-my Dad, who has Alzheimer's. He is SO easy to be with! Despite his poor memory and occasional bouts of fantasy (he thinks he's been to other planets, and the moon), he's still polite, opens doors, wears a sportjacket everywhere and minds his manners. And he misses me when I leave. :( I miss him, too. We always wanted our dad to ourselves ... too bad he's got Alzheimer's.

    When I picked up difficult child at school today, we got along well for about 1/2 hr. As we got closer to the house, he got more agitated about wanting to use his PS2, and I reminded him that I always look through his homework notebook and that he has chores. Grrrr. :faint: I did not argue, but I was firm.
    He only did one of his chores and then I noticed that not only had he wet his bed, but he'd wet and ruined a very expensive down comforter that I never allowed in his room. He said he didn't know it was there.
    Yeah, right. I lost it, in a controlled manner, and said that if the smell and stain weren't out in 24 hrs, he owed me $110.
    husband hates for anyone to make waves, so he dragged it out onto the cold porch and helped difficult child spray Chlorox on it.
    difficult child has gone through 4 mattresses in as many yrs, despite the new diet (he traded cheese and wheat crackers with-a friend last wk) and knows it makes him wet the bed. He's got to show some responsibility.

    So, how long b4 I see the effects--or side effects--of Imiprimene?
     
  2. SomewhereOutThere

    SomewhereOutThere Well-Known Member

    Imiprimine was very interestomh with me. Remember, this is just ME and how it affected me. It was the second antidepressant I ever took.
    It took the normal six weeks to kick in, but, when it did, it kicked in hard and fast and strong. I was maybe slightly hypo-manic, but I felt great and thought, "I have an answer." Also, it didn't increase my appetite. Now I have to tell you, I am as spacey as all get-out and was back then too (I was in my late 20's) and no antidepressant ever helped my attention span. That included imiprimimine.
    Six months after starting this medication (yes, a full six months later) I woke up one day and was hallucinating and having trouble swallowing, a serious side affect I had also had to this drug's cousin, Amitriptylene. It was horrible timing as we were moving that day and I spent the entire morning in ER trying to fight the hallucinationis. It was too bad. I had felt happy for six months, but perhaps it had made me manic. I did NOT feel calm on it though. I felt wired and hyped up and a little high.
    Remember that all people are different. I just wanted to give you the heads up that all antidepressants have the potential for the same yukko side effects and make sure you watch your kiddo carefully, especially as the months roll by. These medications don't really work right away (if they do, it could be a sign that it will make your child manic). It shouldn't help really quick. Then once it's in your system, there is a buildup and people like me suddenly get overdosed, even when all seemed well.
    If you don't like Adderrall (and I sure didn't for my boy) I'd just ask to have it removed. Adderall's benefits/pitfalls was a no contest for our kid. He was way more hyper and mean and did not sleep much on it so we discontinued.
    I wish ya lotsa luck :peaceful:
     
  3. gcvmom

    gcvmom Here we go again!

    Like any AD, it can take several weeks to fully begin working. We used imipramine for difficult child 1's bedwetting and it definitely helped him stop. When he was on it, I also noticed that he was a lot less grumpy and less anxious. He was on it for about a year or so, and then psychiatrist said he could go off since the bed wetting had been resolved for a while. Then the irritability came back, as did the anxiety. psychiatrist really didn't take a lot of stock in my observations until a few years later when we were having needle phobia issues. Then he finally conceded that difficult child 1 did have anxiety issues.

    I hope this works better for him than the SSRI's did. Some people do better on tricyclics -- I'm supposedly one of them since Celexa didn't make much of a dent in my symptoms. I've been on desipramine (close cousin of imipramine) for nearly 8 years now and it's really kept things on an even keel for me.

    The side effects that were most bothersome for me was sweating (which got much better over time), and my heart started pounding by the end of the day. So now I take a low dose of propranolol (Inderal) to counter that and everything's fine.

    Some people get dry mouth and sedation on the tricyclics, which is why they usually recommend you take them at bedtime.

    Fingers crossed this helps him!
     
  4. Jena

    Jena New Member

    oh sheesh i soo wish you luck with-this one. you have been down a rough road with-the medications.

    i know nothing of this drug. I'm sorry to hear about your dad that's rough also. Hopefully you have found the right one this time, i'm keeping my fingers crossed for you.

    (((hugs))))
     
  5. Jena

    Jena New Member

  6. TerryJ2

    TerryJ2 Well-Known Member

    Thank you all.
    I'm so sorry about your long-term side effects, MWM. Ewww! Scary.
    Gcvmom, I'm worried about the heartpounding, too. That's what happened with-the Prozac and Zoloft. Sigh.
    Thank you Jena. Luckily, my Dad's medications work, plus, he's got yrs of experience and logic to fall back on. He is hard-wired for directions and math, and is still very good at it, which is good, because I get lost in my own bathroom!
     
  7. smallworld

    smallworld Moderator

    I've been on both Amitriptyline and Nortriptyline (Imipramine's cousins) with good results. They helped me sleep at night almost right from the start, but they didn't help with my stress level until I took them after three weeks. I have experienced 10-pound weight gains on both medications, which is why I stopped taking them.
     
  8. gcvmom

    gcvmom Here we go again!

    Terry, if the heart pounding is the worst side effect, and he tolerates and benefits from the medication, consider asking the psychiatrist about adding a low dose beta blocker like Inderal/propranolol to counter it. You'll probably need to give the imipramine a full six weeks before you decide whether or not it's working for him.
     
  9. TerryJ2

    TerryJ2 Well-Known Member

    Whew. 6 wks.
    Okay.

    by the way, we like the Adderall ... it's just that we'd prefer to have him on as few medications as possible.
    And I don't like the idea that most kids lose 1" of height when they're on it. He's been on it for about 4 yrs.
     
  10. TerryJ2

    TerryJ2 Well-Known Member

    Update ... difficult child fell asleep just fine the last 2 night on just the Imiprimene. We stopped the Vistaril cold turkey. Imiprimene has similar antihistamine,drowsiness qualities.
    Yaaay!
     
  11. DammitJanet

    DammitJanet Well-Known Member Staff Member

    Terry....not all kids lose height on stims. Jamie is 6'5.5". If that boy lost any height I dont even want to think of how tall he would have been!

    He was on ritalin for 10 years.
     
  12. gcvmom

    gcvmom Here we go again!

    As long as you let him eat when he's hungry after the medications wear off, his height should not suffer. Just make sure he gets offered enticing food at breakfast and lunch so he's not inclined to skip eating (like mine does!)
     
  13. TerryJ2

    TerryJ2 Well-Known Member

    Really? I thought it was the chemicals, not just the lack of nutrition. I feel better now. :)
    His bparents are 5'6" and 58".
     
  14. smallworld

    smallworld Moderator

    Actually, stimulants can affect growth velocity, but the mechanism for why this occurs is not known definitively (although there are a lot of theories). In addition, it is not known if children who take stimulants eventually catch up to their expected height.

    Here's a link to a clinical review article on this topic:

    http://www.pubmedcentral.nih.gov/articlerender.fcgi?artid=2408826&tool=pmcentrez
     
Loading...